54 year old golfer who was struck by lightning 3 years ago and now lives in a local nursing home. We get called to the establishment for a report of rapid heart rate. Nevermind that he had been convulsing for over 45 minutes, they were worried about his heart rate of 160. The fact that the seizure was causing the poor, bedridden man to run a marathon never crossed her mind. She was locked on to the fact that his heart was racing.
At that point the RN was trying to explain to me that a HR over 140 is SVT. For all of you who are rhythm challenged, we will have a quick ACLS review here:
SVT means Supraventricular Tachycardia, or literally “a tachycardia occurring above the ventricles.” Theoretically, it means any tachycardia that is not ventricular in nature, and this would include a Sinus Tachycardia that is a part of the body’s normal response to physiological demands.
In reality, when people talk about SVT, what they are really referring to is a tachycardia that is caused by an electrical problem within the heart. This can include Multifocal Atrial Tachycardia (MAT), Atrial Fibrillation (Afib), Atrial Flutter (Aflutter), Atrioventricular Nodal Reentrant Tachycardia (AVNRT), and a few others.
How do we tell the difference? Assessment is the key to medicine. If the patient is exerting himself and placing major metabolic demands on his body, the problem is not in the heart. Seizures, heavy physical activity, trauma, as well as other metabolic and neurological conditions will cause the heart to beat rapidly. A man watching TV who experiences sudden tachycardia is not responding to metabolic demands.
Don’t let anyone tell you that a HR over 140 is automatically SVT, and below that is not. A good example of why the “140 rule” is a bad one is Aflutter with an atrial rate of 330 and 3:1 conduction. That will give a heart rate of only 110, yet such a patient is in SVT.
In the call we are talking about at the beginning of this post, the man has a heart rate of 160 because of the heavy metabolic demands that the 45 minutes of seizure activity is placing on his normally sedentary body, not because he has a heart problem.
We treat a sinus tachycardia that is caused by metabolic demands in a simple way: we correct the metabolic problem. In this case 10mg of diazepam by IVP stopped the convulsions, and within 15 minutes his heart rate was back to normal.
But how do we treat PSVT? This is an abnormal condition, and should be treated as a cardiac rhythm disturbance per the ACLS tachycardia card. We can consider synchronized cardioversion, and if we don’t know the origin, just start at 100 joules.
If we don’t go with electrical therapy, the problem gets a bit stickier. Narrow complex tachycardias are usually AVNRT, and we can just try Adenosine (6mg initial dose, followed by 12mg and 12mg more if unsuccessful) to see if that corrects it. Be sure to run a strip while you are giving the drug, so you can perhaps see if the rhythm is actually Afib or Aflutter.
If that narrow tachycardia turns out to be Afib or Aflutter, then you can try a calcium channel blocker like Diltiazem. I would not go with a calcium channel blocker in AVNRT though, because that rhythm is caused by an accessory pathway, and giving these drugs to a patient with AVNRT will shut down the calcium driven AV node, and make the sodium driven accessory pathway the king of the highway. Now you have converted a patient from Aflutter with 3:1 or 2:1 conduction into a patient with 1:1 conduction, and a HR of 300!
You can also try cordarone, which is pretty effective on wide and narrow tachycardias, just watch out for cordarone’s most common side effect: hypotension.
Speaking of wide complex tachycardias, they are a bit different. First, determine if that tachycardia comes with a pulse. If not, it is VT. If it does have a pulse, we consider synchronized cardioversion, and if we don’t go that way, we need to consider drugs. All wide complex tachycardias are to be treated as ventricular tachycardia until proven otherwise. More on determining that in a later post. For now, we can just try antiarrhythmics like cordarone or lidocaine for treating wide complex tachycardia. (Important caution: corddarone and lidocaine should not both be given to the same patient. Since cordarone lengthens the refractory period by blocking potassium channels, and lidocaine blocks fast sodium channels resulting in a slower conduction velocity, the two together can cause asystole.)
This post is long enough for now, so good luck.
Edited to add: Here is the wide complex post
TOTWTYTR · September 8, 2010 at 5:16 pm
A couple of thoughts on your well written post.
SVT is an incredibly non descriptive term. I think it was coined for ACLS students who were considered too dumb to differentiate between A-Fib, A-Flutter, and A-Tac. I've seen Sinus Tachycardia up to 170 in some patients, and with all Sinus Tachycardia the key to success lies in treating the cause, not the rhythm. When treating SVTs it's important to remember that rates under 150-160 are often not symptomatic and monitoring the patient during transport is often the prudent course of action.
We rarely use electricity in our system. Unless you are sure that the rhythm is new or that the patient is well anticoagulated, you run the risk of causing a stroke by knocking a clot loose.
I've had some, but very limited, success using Adenosine to differentiate A Tach from A Fib/A Flutter, but it's not a reliable tool.
Cardizem or another Ca channel blocker are the best treatments for Atrial Fib or A Flutter, although Beta Blockade works well too. The key with both medications, especially Cardizem, is sloooooowwwww administration. Keep in mind too that it could take 10-15 minutes after administration before the rate starts to slow.
Divemedic · September 9, 2010 at 3:14 am
One of my first jobs as a paramedic was working in a cardiologists office as the stress test tech.
Running patients on the treadmill causes a sinus tachycardia at rates up to 200 beats per minute.
Electrical therapy is a good idea for unstable wide complex tachycardias of unknown origin, or for VT with a pulse, as the risk of this rhythm becoming lethal are greater than the risk associated with electrical therapy.
I cardiovert 2 or 3 patients a year.
Another thought on cardizem: pushing it too quickly can cause a rather lengthy period (15-20 seconds) of cardiac standstill. Too bad they never told me that in school, and I had to find that out as a new medic in the field.
Jake (formerly Riposte3) · September 9, 2010 at 6:37 pm
"Nevermind that he had been convulsing for over 45 minutes, they were worried about his heart rate of 160."
I've been to that nursing home! It seems to exist in a sort of quantum uncertainty, appearing in multiple locations across the country simultaneously.
"At that point the RN was trying to explain to me that a HR over 140 is SVT."
Something else worth noting – not everybody uses the same number (despite ACLS guidelines). Around here, it's usually taught that the magic number for SVT is 150.
SVT is really a sort of "catch-all" diagnosis. Realistically, if it's tachycardia, originates above the ventricles, and you can't say for sure it's sinus (i.e., no distinguishable P wave, for whatever reason), then it's SVT. It is entirely possible to have a sinus tach – even at lower rates, though that's unusual – that cannot be diagnosed as sinus from an ECG.
Comments are closed.